MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS; REPLACEMENT HEART-VALVE
Model Number 2800TFX
Medical Device Problem Codes Calcified (1077); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/23/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: additional manufacturer narrative: the investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry that a 25mm 2800tfx aortic valve was explanted after an implant duration of 9 years, 1 month due to unknown reason.The explanted device was replaced with a 23mm 11500a aortic valve.The patient was in recovery post procedure.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional "customer complaint".The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
H3: evaluation summary: report was of unknown reasons and was unable to be confirmed.X-ray demonstrated wireform bent inward at commissure 1 and heavy calcification on all three leaflets.Extrinsic calcific deposits were observed on the surfaces of all three leaflets.Moderate host tissue overgrowth encroached onto the tissue and into the orifice at the greatest distance of approximately 8mm on leaflet 3 on the outflow aspect and 4mm on leaflet 1 on the inflow aspect.Host tissue overgrowth on the stent circumference was moderate at the inflow and outflow aspects.Leaflet 2 had a 3mm, 5mm, and 3mm tear.Calcification was evident at the tears.Calcification restricted leaflet mobility and led to stenosis.Sewing ring was partially cut off around the valve and exposed the metal band and wireform.H11: additional manufacturer narrative: updated: b4, b5, g3, g6, h2, h3, h6 (device code(s), type of investigation, investigation findings, investigation conclusions).Svd is a logical and expected consequence of the chemical, mechanical, and immunological processes associated with bhv implantation.The common endpoint of all these factors is calcification and degradation.Svd is an acquired condition, intrinsic to bioprosthetic valves, characterized by deterioration of the leaflets or supporting structures, leading to thickening, calcification, tearing, or disruption of the prosthetic valve materials.These changes result in valvular dysfunction manifesting as stenosis and/or regurgitation with a consequent drop in hemodynamic efficacy of the valve.Despite the advancements in the heart valve industry, svd commonly begins 7- 8 years after implantation, with a considerably increased rate in patients with pertinent comorbidities and/or an implant duration of greater than 10 years.Prior investigations and extensive literature review have shown that svd is predominantly related to patient factors and implant duration rather than to manufacturing issues.Events related to device design, manufacturing, or use error tend to manifest at an earlier implant duration.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.Based on the information available, the most likely root cause is patient factors, including an implant duration of 7 or more years.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.The most likely root cause is patient factors.The device history record (dhr) was not reviewed as the reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not suspected or confirmed through investigation, no labeling non-conformance/deficiency; no use-related issue with a hazardous situation; no device-related infection; and no evidence of a product failure with regard to design, reliability, or use error.H11: corrected data: h6 (component code).
 
Event or Problem Description
It was learned through implant patient registry and product evaluation that a 25mm 2800tfx aortic valve was explanted after an implant duration of 9 years, 1 month due to calcification and pannus.The explanted device was replaced with a 23mm 11500a aortic valve.The patient was in recovery post procedure.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT THEON PERICARDIAL BIOPROSTHESIS
Common Device Name
REPLACEMENT HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES, LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2- office m2013
irvine, CA 92614
9492506615
MDR Report Key22321225
Report Number2015691-2025-05137
Device Sequence Number15658075
Product Code DYE
UDI-Device Identifier00690103194104
UDI-Public(01)00690103194104(17)191014
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/14/2019
Device Model Number2800TFX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer08/12/2025
Initial Report FDA Received Date06/24/2025
Supplement Report FDA Received Date09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/15/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age57 YR
Patient SexMale